Clostridium difficile-associated diarrhea (CDAD) recurs in ~15%-20% of patients after discontinuation of metronidazole or vancomycin therapy. Most recurrences are believed to be endogenous relapses due to the persistence of spores. However, there is evidence that reinfection with a different strain is a cause of recurrence. We report the case of a patient with a history of multiple episodes of C. difficile colitis. The patient, a 56-year-old female, has had 5 years of repeated recurrences, each shortly after discontinuing vancomycin therapy. During the course of these episodes, three isolates were cultured from her stools at different times. These isolates were analyzed for the presence of toxin A and B gene sequences and genotyped by means of arbitrarily primed polymerase chain reaction (AP-PCR). The original two isolates contained the toxin A and B genes, as determined by PCR, and were of the same AP-PCR type. During her last relapse, a C. difficile strain lacking at least a portion of the toxin B gene was isolated. AP-PCR analysis of this isolate showed a different DNA banding pattern from that of the previous isolates. A vancomycin susceptibility assay revealed a slight decrease in vancomycin activity as compared with that against the prior isolate. This case demonstrates two unique features: (1) recurrent infections can be due to reinfections and (2) toxin B mutants can possibly cause CDAD. This study also raises concerns about long-term vancomycin use and the development of resistance of C. difficile to vancomycin.
|Original language||English (US)|
|Number of pages||3|
|Journal||Clinical Infectious Diseases|
|State||Published - 1998|
ASJC Scopus subject areas